MAUDE Adverse Event Report: COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION

COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION
Catalog Number C-PPD-850
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation unknown.Two additional x-rays were required.Pma/510k: exempt.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that eight days after the insertion of a fuhrman pleural/pneumopericardial drainage set, (rpn:c-ppd-850) there was still bubbling in the drainage system.The patient was a preterm baby born at (b)(6) gestation.The patient required high frequency oscillating ventilation on day one of life.Patient was given three doses of bovine lavage extract surfactant (bles) during the first 24 hours of life.At 24 hours of life, patient required a needle aspiration of air from a pneumothorax.The pneumothorax progressed over the next few days while the patient was on high frequency jet ventilation.The continuing progress of the pneumothorax required bilateral insertion of fuhrman pleural pneumopericardial tubes.The device was effective in removing air from the pneumothorax.However, after eight days of insertion there was "still bubbling occurring" in the drainage system despite x-rays showing the pneumothorax was resolved.Upon further investigation by the customer it was determined that when the product was occluded close to the patient there continued to be air leakage in the drainage system.The customer reported that the leakage of air appears to be at the "connection point of the translucent hard plastic parts of the distal end of the drainage set." the customer reported confirming this finding when it was still possible to pull air up the syringe when it was attached to the distal end and the drainage tube was clamped.
 
Additional Manufacturer Narrative
Investigation/evaluation: a review of documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be completed.However, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The risks associated with these devices are acceptable when weighed against the benefits.All tested devices met the acceptance criterion for liquid leakage, air aspiration and tensile forces at their specific break acceptance criteria.A review of the device history record for lot 9355682 found no nonconformances that could have contributed to the failure mode.It should be noted that there were no other complaints reported for this lot number.There is no evidence to suggest that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: "instructions for use: verify placement into the pleural or pericardial space by aspiration of air or fluid into syringe.Remove syringe once placement is verified.Advance the catheter into position.Remove the wire guide and attach the multipurpose adapter to the catheter.How supplied: upon removal from package, inspect to ensure no damage has occurred." based on the information provided, no returned product and the results of our investigation, a definitive root cause could not be established.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
A clarification of the location of the leakage was provided on (b)(6) 2019.It was originally reported that the leak occurred at the "connection point of the translucent hard plastic parts of the distal end of the drainage set," which the area representative confirmed to be the hub/manifold of the tube.

Brand Name
FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8745685
Report Number1820334-2019-01578
Device Sequence Number19466547
Product Code GBX
UDI-Device Identifier00827002039742
UDI-Public(01)00827002039742(17)211205(10)9355682
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/05/2021
Device Catalogue NumberC-PPD-850
Device Lot Number9355682
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/08/2019
Supplement Date Received by Manufacturer07/18/2019
Initial Report FDA Received Date06/28/2019
Supplement Report FDA Received Date08/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PLEUR-EVAC® CHEST DRAINAGE SYSTEM; PLEUR-EVAC® CHEST DRAINAGE SYSTEM
Outcome Attributed to Adverse Event Other;
Patient Age8 DA